Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Macular Oedema with Rosiglitazone

The manufacturers of rosiglitazone (Avandia® or Avandamet®) have written to healthcare providers to raise awareness of a safety concern regarding the risk of macular oedema.

There have been 28 reports of new onset or worsening macular oedema, all generated in North America, which were associated with use of rosiglitazone. Some of the information is limited and many of the patients were taking other antidiabetic medication or suffering from peripheral oedema. It is unclear if the link is causal at this stage.

Macular oedema is a common complication in diabetic patients with retinopathy, however clinicians should be vigilant for the signs of macular oedema in patients treated with glitazones. These signs include:

  • blurred or distorted vision
  • decreased colour sensitivity
  • decreased dark adaptation

Action: Clinicians involved in the treatment of patients with diabetes need to be vigilant for signs of macular oedema. Patients presenting with any of the symptoms above should be referred for investigation by an ophthalmologist.

Share 'Macular Oedema with Rosiglitazone' on Email Share 'Macular Oedema with Rosiglitazone' on Delicious Share 'Macular Oedema with Rosiglitazone' on Digg Share 'Macular Oedema with Rosiglitazone' on Facebook Share 'Macular Oedema with Rosiglitazone' on Google+ Share 'Macular Oedema with Rosiglitazone' on reddit Share 'Macular Oedema with Rosiglitazone' on StumbleUpon Share 'Macular Oedema with Rosiglitazone' on Twitter

atomic-wealth

3 Comments to “Macular Oedema with Rosiglitazone”

  1. I pray to god for you and your family.

    Comment by Heart Disease — August 25, 2008 #
    Reply

  2. Rosa,

    I send my heartfelt sympathies to you and your family.

    Comment by Administrator — June 4, 2007 #
    Reply

  3. January 5/6 2006 FDA and GSK gave joint warning on oedema of the eye caused by Rosiglitazone but doctors continued to treat my mother with it even though she was diabetic, had eye problems which had bleeding in the eye requiring laser treatment. She was also a known heart patient who had had a suspected heart attack. I telephoned GSK who said this was a total contraindication of their drug and advised my mother to stop immediately, which she did. I cannot understand why Rosiglitazone is used against the specific advice of the drug manufacturers. My mother was oedematous in her leg and hip and subsequently died. I believe that if she had been removed from Rosiglitazone after the suspected heart attack had been found, she might still be alive. I and my family are heartbroken.

    Comment by ROSA — May 29, 2007 #
    Reply

Leave a Comment

(required)

(required)


Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 789,309 spam comments.

atomic-wealth
fond-illness
summer